Hail, Atchison
- When
- May 31, 9:25 PM CST to 9:26 PM CST
- Where
- Atchison County, 0.87 mi SE of Atchison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.560, -95.120
Quarter sized hail reported in Atchison.
A storm late in the evening on May 31st brough quarter sized hail to Atchison, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm late in the evening on May 31st brough quarter sized hail to Atchison, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 5:41 PM CST, 3 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 641 PM CDT Sat May 31 2025 .KEY MESSAGES... - Smoky/hazy skies through the weekend. - Showers and storms late this afternoon and evening primarily for eastern KS/western MO. A few strong storms are possible. - Warm and humid conditions continue through Monday. Temperatures peak on Monday with highs expected to range in the upper 80s. - Strong to severe storms possible Tuesday afternoon and evening. && .DISCUSSION... Issued at 220 PM CDT Sat May 31 2025 Hazy skies this weekend due to smoke from wildfires in Canada. Steady northerly upper level flow through Sunday suggests the potential for these conditions to last through the weekend. The chances for some of the smoke to mix down to the surface appear low, however minimal impacts to visibility and air quality are possible. An upper level ridge over the Rockies continues to move east which has allowed temperatures to climb into the low to mid 80s this afternoon. A shortwave over SD riding the outer edge of the ridge is expected to continue its track to the south and enter the region providing a chance for showers and storms this afternoon into the evening mainly for eastern KS/western MO. A few storms could be severe with good instability and marginal shear. CAPE values across most of the area ranging from 1,500-2,000 J/kg with a pocket of 3,000 J/kg in eastern KS. Bulk shear values range around 40-50 kts over eastern KS which will aid in storm formation. DCAPE values ranging from 1,000-1,100 J/kg and significant dry air aloft, indicated by model soundings, suggest damaging winds as a likely threat with the strongest storms. Given the steep lapse rates and CAPE values, quarter-sized hail is also a possibility. Recent CAMs show storms developing along the northeastern KS/MO border this afternoon and tracking to the south through early Sunday morning. Warm and humid conditions continue through Monday as the upper ridge axis moves over our area. Highs for Monday anticipated to range in the upper 80s. The NBM shows a 50%-60% chance of areas in northwestern MO to reach the 90s. Tuesday, mid to upper level troughing results in leeward cyclogenesis over eastern CO. This system will push a cold front through the area providing lift for showers and storms Tuesday afternoon and evening. Models are remaining consistent with the severe potential. CAPE values exceeding 2,000 J/kg, steep H500-H700 lapse rates, DCAPE values around 500-800, and bulk shear values ranging from 40-50 kts suggest the potential threats will be damaging winds and hail. PWATs around 2 inches, which is in the climatological max percentile, across the area suggest the potential for efficient, rain-producing storms. StormTotalQPF shows roughly 1-1.5 inches area-wide. Temperatures decrease on the backside of the cold front. Highs for Wednesday and Thursday range in the 70s which is roughly 5-10 degrees below seasonal normals. Extended guidance suggests an active pattern for the second half of next week as a series of shortwaves move through the area giving us multiple chances for rain. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 638 PM CDT Sat May 31 2025 SHRA with isolated TSRA are developing around the terminals. Most RA activity is expected to miss the terminals and should move out of the area around 04Z this evening. Winds become NW with some intermittent gusts behind the boundary. Winds become light and variable overnight. There is a chance for BR near sunrise; however, potential VIS impacts remain minimal. Smoke aloft keeps high BKN coverage. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...Pesel
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0504 AM CDT Sat May 31 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011004- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0504 AM CDT Sat May 31 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. There is a low probability of widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please go to weather.gov/eax/hwo for more information on potential weather hazards.
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
914 PM CDT Sat May 31 2025
KSZ057-MOZ043-053-010245-
Miami KS-Bates MO-Cass MO-
914 PM CDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MIAMI...
SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES THROUGH 945 PM
CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm over
Louisburg, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Louisburg, Drexel, Cleveland, Freeman, Lake Annette, and West Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 9462 3861 9477 3871 9468 3862 9442
3847 9454
TIME...MOT...LOC 0214Z 303DEG 17KT 3860 9466
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PeselSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
930 PM CDT Sat May 31 2025
KSZ103-104-010300-
Wyandotte KS-Leavenworth KS-
930 PM CDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WYANDOTTE...CENTRAL
LEAVENWORTH AND SOUTHWESTERN PLATTE COUNTIES THROUGH 1000 PM CDT...
At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Leavenworth, Lansing, Basehor, Kansas City, Fairmount, and Wolcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 9502 3930 9490 3928 9488 3926 9483
3924 9483 3922 9484 3921 9483 3920 9478
3912 9492 3925 9511
TIME...MOT...LOC 0230Z 307DEG 12KT 3923 9498
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PeselSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1019 PM CDT Sat May 31 2025
KSZ025-102-MOZ020-028-010345-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
1019 PM CDT Sat May 31 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DONIPHAN...CENTRAL
ATCHISON...SOUTHWESTERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES
THROUGH 1045 PM CDT...
At 1018 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lancaster, or near Atchison. These storms were
nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Atchison, Lancaster, Lewis And Clark Village, Farmington, Huron,
Iatan, Cummings, Bean Lake, and Lewis And Clark Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3965 9541 3965 9512 3963 9510 3962 9510
3962 9506 3948 9496 3942 9531
TIME...MOT...LOC 0318Z 330DEG 4KT 3960 9524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PeselThe Pleasant Hill radar (KEAX), 111 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail reported in Atchison.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272535.